HONOLULU (KHON2) — The increasing presence of the drug “fentanyl” across the islands is prompting more first responders to carry naloxone nasal spray, it is a treatment that stops a drug overdose and could come in handy during an accidental exposure, as many times, emergency personnel enter risky situations. 

The Department of Health said last year’s deaths from synthetic opioid-related overdoses were the highest in 23 years with 41 recorded deaths. That surpasses the 34 deaths in 2020 and the 19 fatal overdoses in 2019. 

Download the free KHON2 app for iOS or Android to stay informed on the latest news

In recent weeks, the Hawaii County Police Department tracked an increase of rainbow fentanyl in pill form. Captain Thomas Shopay said fentanyl can be found in various forms. 

Shopay said, “We are seeing seizures of illicit fentanyl, in our communities, in various forms, pills, powders mixed with other types of drugs.”

High doses of fentanyl could be fatal and many times victims unknowingly consume the drug. 

Naloxone nasal sprays started to be issued to Hawaii County police officers last year and at least one officer has administered them themselves. 


The police officers union said the officer administered naloxone after responding to a fatal overdose, where fentanyl was believed to be involved. The officer felt symptoms and went to the hospital out of caution. Fentanyl was not found in the officer’s system, but the incident served as a reminder of the dangers associated with the drug. 

“If any officers should come into an environment where they feel that there is that exposure, they can self administer,” Shopay said. “Or another officer can administer it to that individual if they are feeling some type of symptoms.”

Meanwhile, other agencies are also starting to issue naloxone to their staff. The Honolulu Fire Department began training its firefighters on the use of the treatment, with full implementation expected to begin in November. 

Honolulu Emergency Service Department Director Dr. Jim Ireland said naloxone was formerly administered by paramedics through injection, but the nasal spray form now makes it easier and more accessible for anyone to use during an emergency.

He said paramedics have been called for possible overdoses, only to find the patient already breathing after someone administered naloxone. 

“Just a couple of weeks ago we had a call for a person who wasn’t breathing potentially in cardiac arrest from a narcotic overdose, heroin in this case,” Ireland said. “And the friend administered the Narcan so when the paramedics arrived just a few minutes after the 911 call he had already started breathing again.”

Check out what’s going on around the nation on our National News page

Ireland suspects naloxone will only become more accessible to the public moving forward, as the threat of narcotics like fentanyl only seems to increase.